Oklahoma, 2014

Winter Weather in Oklahoma, January 4 to 5, 2014

January 4 to 5, 2014 · NWS OUN · 10 events in 10 counties and zones

A deep cold Arctic airmass spilled into Oklahoma on the 4th, and as a compact upper wave moved over this cold air, widespread light to moderate snow showers occurred. Snow accumulated quickly as it was very dry.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A deep cold Arctic airmass spilled into Oklahoma on the 4th, and as a compact upper wave moved over this cold air, widespread light to moderate snow showers occurred. Snow accumulated quickly as it was very dry. Several areas saw 2 to 3 inches of snow by the time the system exited the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 4, 5:00 PM CST, 4 hours earlier.

Area forecast discussion, Jan 4, 5:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CST SAT JAN 4 2014

.AVIATION...
STRONG NORTH WINDS EXPECTED AT ALL SITES AND WILL ONLY DECREASE
SLIGHTLY BY SUNDAY AFTN. A BAND OR TWO OF SNOW WILL ENTER NORTHERN
OKLAHOMA LATER THIS EVENING AND IS EXPECTED TO IMPACT NORTHERN AND
PERHAPS CENTRAL TAF SITES OVERNIGHT. EXPECT PNC TO SEE LOWEST
VISIBILITY AND CEILINGS... BUT SHOULD REMAIN MVFR. CONDITIONS
IMPROVE DURING THE DAY WITH VFR ACROSS ALL BUT OKC/OUN/PNC WHERE
MVFR CEILINGS WILL CONT THROUGH FORECAST PERIOD.

30

&&

.PREV DISCUSSION... /ISSUED 255 PM CST SAT JAN 4 2014/

.DISCUSSION...
COLD FRONT MAKING SLOW PROGRESS THIS AFTERNOON...BUT WILL
ACCELERATE THIS EVENING. MOST OF THE COLD AIR WILL SPREAD INTO
OKLAHOMA AND WRN NORTH TEXAS LATE THIS EVENING THROUGH TOMORROW
MORNING. AS THIS OCCURS...BANDS OF MAINLY LIGHT AND BRIEF MODERATE
SNOW EXPECTED TO DEVELOP ACROSS NORTHERN PARTS OF OKLAHOMA WHERE
ONE TO TWO INCHES OF SNOW CANNOT BE RULED OUT. ALONG WITH THE
POSSIBILITY OF SOME SLICK ROADWAYS...GUSTY NORTH WINDS WILL CREATE
REDUCED VISIBILITIES WITH BLOWING SNOW THROUGH LATE TONIGHT.
WINTER WEATHER ADVISORY WAS ISSUED EARLIER TODAY FOR THESE
REASONS.

VERY COLD AIR WILL SETTLE OVER THE REGION SUNDAY AND SUNDAY NIGHT.
ALTHOUGH WINDS WILL NOT BE ALL THAT STRONG LATE SUNDAY INTO
MONDAY...WIND CHILL VALUES ARE FORECAST TO REACH OR COME CLOSE TO
OUR WIND CHILL ADVISORY LEVELS /AROUND -5F/. WE HAVE BEEN
MENTIONING VERY COLD CONDITIONS FOR SUNDAY NIGHT/MONDAY MORNING
WITH THE HELP OF SOCIAL MEDIA...GRAPHICASTS...HAZARDOUS WEATHER
OUTLOOKS...ETC. TO AVOID ANY CONFUSION WITH CURRENT ADVISORY AND A
WIND CHILL ADVISORY...WE WILL OPT TO HAVE THE WIND CHILL ADVISORY
ISSUED AFTER CURRENT ONE EXPIRES...IF IT IS NEEDED. IF SO...THE
ADVISORY WILL BE DRIVEN BY THE VERY COLD OVERNIGHT TEMPERATURES
NOT NECESSARILY STRONG/EXCESSIVE WINDS.

ALL MODELS CONTINUE TO ADVERTISE WARMING TREND COMMENCING TUESDAY
WITH RISING HEIGHTS AND DEVELOPMENT OF DEEP ZONAL FLOW. WITHOUT
ANY ADDITIONAL/SUBSTANTIAL COLD AIR INTRUSIONS THEREAFTER NEXT
WEEK...MID TO LATE WEEK PRECIPITATION HAS TRENDED TOWARD MAINLY
LIQUID AS OPPOSED TO FREEZING/FROZEN. HOWEVER...THERE STILL
APPEARS TO BE POTENTIAL FOR A BRIEF WINDOW OF FREEZING RAIN EARLY
WEDNESDAY MORNING AND AGAIN THURSDAY NIGHT EARLY FRIDAY. MODEL
TRENDS DO NOT LEND THE GREATEST OF CONFIDENCE TO THEIR SOLUTIONS
SO THIS WILL BE MONITORED OVER THE NEXT FEW RUNS FOR A CLEARING
SIGNAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  19  26   9  25 /  30   0   0   0
HOBART OK         19  29   8  28 /  10   0   0   0
WICHITA FALLS TX  22  35  12  31 /   0   0   0   0
GAGE OK           14  24   2  28 /  60   0  10   0
PONCA CITY OK     14  23   2  18 /  80  10   0   0
DURANT OK         27  36  15  29 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
     SUNDAY FOR OKZ004>013.

TX...NONE.
&&

06/11
Hazardous weather outlook, Jan 4, 11:55 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CST SAT JAN 4 2014

OKZ004>048-050>052-TXZ083>090-051100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CST SAT JAN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST.

DISCUSSION...
MUCH COLDER AIR WILL PUSH INTO OKLAHOMA AND NORTH TEXAS BEHIND A
COLD FRONT TODAY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY JAN 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...ZERO.

OTHER HAZARDOUS WEATHER...
SOME ACCUMULATING SNOWFALL IS EXPECTED ACROSS NORTHERN OKLAHOMA TONIGHT.
PLEASE SEE THE WINTER WEATHER ADVISORY FOR DETAILS.  GUSTY NORTHERLY WINDS
WILL CREATE FRIGID WIND CHILLS OVERNIGHT...WITH VALUES FROM NEAR ZER0 TO
TO 15 DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH FRIDAY.

OTHER HAZARDOUS WEATHER...
DANGEROUSLY COLD WIND CHILL VALUES ARE EXPECTED MONDAY MORNING.
TEMPERATURES WILL FEEL LIKE MINUS 14 TO 5 DEGREES AROUND SUNRISE.
THE COLDEST WIND CHILLS ARE EXPECTED ACROSS NORTHEASTERN
OKLAHOMA...WHERE THEY ARE FORECAST TO DROP TO MINUS TEN TO MINUS
FIFTEEN DEGREES.

LIGHT SNOW AND LIGHT FREEZING RAIN WILL BE POSSIBLE ACROSS
PORTIONS OF CENTRAL AND NORTHERN OKLAHOMA THURSDAY MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
BY 5 AM SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Woodward

When
January 4, 9:00 PM CST to January 5, 6:00 AM CST
Where
Woodward forecast zone
Reported by
COOP Observer
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Snow began light on the 4th and lingered into the morning of the 5th. By the time the snow ended, Mutual in southern parts of the county, picked up an inch of snow.

Winter Weather, Alfalfa

When
January 4, 9:00 PM CST to January 5, 7:00 AM CST
Where
Alfalfa forecast zone
Reported by
Law Enforcement
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Snow began light on the 4th and lingered into the morning of the 5th. By the time the snow ended, Cherokee saw up to 2 inches of snow.

Winter Weather, Harper

When
January 4, 9:00 PM CST to January 5, 6:00 AM CST
Where
Harper forecast zone
Reported by
Law Enforcement
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Snow began light on the 4th and lingered into the morning of the 5th. By the time the snow ended, Laverne reported 2 inches of snow.

Winter Weather, Woods

When
January 4, 10:00 PM CST to January 5, 6:00 AM CST
Where
Woods forecast zone
Reported by
Public
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Snow began light on the 4th and lingered into the morning of the 5th. By the time the snow ended, Alva and Camp Houston both measured 2 inches of snow.

Winter Weather, Noble

When
January 4, 10:00 PM CST to January 5, 2:00 PM CST
Where
Noble forecast zone
Reported by
COOP Observer
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Snow began light on the 4th and lingered into the morning of the 5th. By the time the snow ended, Billings saw around one inch of snow, while southern portions of the county measured up to 3 inches.

Winter Weather, Grant

When
January 4, 10:00 PM CST to January 5, 2:00 PM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Snow began light on the 4th and lingered into the morning of the 5th. By the time the snow ended, Medford and Jefferson reported 2 and 3 inches of snow respectively.

Winter Weather, Kay

When
January 4, 11:00 PM CST to January 5, 12:00 PM CST
Where
Kay forecast zone
Reported by
Public
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Snow began light on the 4th and lingered into the 5th. By the time the storm was over, 2 to 3 inches of snow had fallen from Ponca City to Newkirk.

Winter Weather, Oklahoma

When
January 4, 11:00 PM CST to January 5, 8:00 AM CST
Where
Oklahoma forecast zone
Reported by
Official NWS Observations
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Snow began light on the 4th and lingered into the morning of the 5th. By the time the snow ended, Oklahoma City recorded a tenth of an inch of snow, while Edmond recorded just under one inch.

Winter Weather, Garfield

When
January 4, 11:00 PM CST to January 5, 5:00 AM CST
Where
Garfield forecast zone
Reported by
Emergency Manager
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Snow began light on the 4th and lingered into the morning of the 5th. By the time the snow ended, Enid picked up an inch of snow.

Winter Weather, Major

When
January 5, 12:00 AM CST to 10:00 AM CST
Where
Major forecast zone
Reported by
Public
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Snow began light on the 4th and lingered into the morning of the 5th. By the time the snow ended, Fairview measured 1.5 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497315, 497324, 497325, 497320, 497321, 497322, 497312, 497314, 497317, 497323.